Kansas, 2011

High Wind in Kansas, April 15, 2011

April 15, 2011 · NWS DDC · 32 events in 16 counties and zones

Strong winds persisted on the backside (west side) of an intense and stacked upper low across eastern Kansas. Numerous wind gusts of 60 to 70 mph were observed.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Strong winds persisted on the backside (west side) of an intense and stacked upper low across eastern Kansas. Numerous wind gusts of 60 to 70 mph were observed. At least six 18 wheelers were blown over in Ford county alone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 14, 2:43 PM CST, 11 hours 55 minutes earlier.

Area forecast discussion, Apr 14, 2:43 PM CST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT THU APR 14 2011

.DISCUSSION...

DAYS 1-2...

WATER VAPOR LOOP SHOWS A STRONG UPPER LEVEL SYSTEM CONTINUING TO
CLOSE OFF AS IT MOVES OUT ACROSS WESTERN KANSAS THIS AFTERNOON.
IMPRESSIVE SIGNATURE IN THE IMAGERY WITH DRY AIR WRAPPING INTO THE
SYSTEM AS IT OCCLUDES. THE SURFACE LOW HAS MOVED EAST OUT OF THE
DODGE CITY CWA BY 20Z. RADAR IS NOW SHOWING THUNDERSTORMS STARTING
TO BREAK OUT ALONG THE SURFACE CONVERGENCE BOUNDARY FROM BETWEEN
HAYS AND RUSSELL TO NEAR HUTCHINSON. STORM MOTION IS TO THE NNW SO
THERE IS STILL SOME POTENTIAL FOR A STORM TO DEVELOP AND MOVE UP
ACROSS EASTERN ELLIS COUNTY FOR A FEW MORE HOURS. THERE WILL BE A
THREAT FOR LARGE HAIL. SPC MESO ANALYSIS PAGE SHOWS VERY STRONG 0-1KM
HELICITY CENTERED OVER SOUTHERN NEBRASKA AND EXTENDING INTO NORTH
CENTRAL KANSAS SO THERE WILL ALSO BE A THREAT FOR A FEW TORNADOES
AS WELL.

FARTHER WEST, PRECIPITATION HAS BEEN WRAPPING AROUND THE BACKSIDE
OF THE UPPER LOW FROM EASTERN COLORADO INTO WESTERN KANSAS. THERE
HAS ALSO BEEN ENOUGH LOW LEVEL COLD AIR INTRUDING INTO FAR WESTERN
KANSAS TO GET THE PRECIPITATION TO CHANGE OVER TO SNOW.
VISIBILITIES HAVE BEEN DOWN TO A QUARTER TO HALF MILE IN SNOW AT
SYRACUSE AND JOHNSON AT TIMES BUT ACCUMULATIONS ARE LIGHT AT BEST
WITH MOST OF THE SNOW MELTING AS IT HITS THE WARM GROUND. THIS
AREA OF PRECIPITATION SHOULD CONTINUE TO PROPAGATE EASTWARD WITH
THE UPPER LOW AND WE WILL SEE SOME MORE FILLING IN ACROSS NORTHERN
PORTIONS OF THE CWA AS THE EVENING PROGRESSES. GIVEN THE COLDER
AIR INFILTRATING INTO THE AREA WILL HIT THE RAIN/SNOW MIX FARTHER
SOUTH. MODELS SHOW THE PRECIPITATION WINDING DOWN IN THE DDC CWA
DURING THE MORNING AND EARLY AFTERNOON HOURS WHICH IS PRETTY
CONSISTENT WITH THE CURRENT FORECAST.

HAVE UPGRADED THE HIGH WIND WATCH TO A WARNING. THE MODELS ARE
STILL CONSISTENT WITH 850 MB WINDS INCREASING TO 60-70 KNOTS BY
06Z. AREAS OF PRECIPITATION COULD PROVIDE ENOUGH DOWNWARD MOMENTUM
TRANSPORT TO GET THESE WINDS TO THE SURFACE. THE STRONGEST SURFACE
WINDS WILL BE DURING THE MORNING AND EARLY AFTERNOON HOURS ONCE WE
GET SOME DAYTIME HEATING INTO THE MIX. LOW LEVEL WINDS START TO
DIMINISH OVER WESTERN PARTS OF THE CWA DURING THE AFTERNOON BUT
WILL KEEP THE WARNING PRODUCT SIMPLE FOR NOW AND LET LATER SHIFTS
CANCEL AS NECESSARY. THE MODELS SHOW FAIRLY STRONG WINDS OFF THE
SURFACE FRIDAY NIGHT OVER THE EASTERN PART OF THE CWA SO BLUSTERY
CONDITIONS CAN STILL BE EXPECTED AROUND AND ESPECIALLY EAST OF
DODGE CITY.

SATURDAY SHOULD BE A PLEASANT DAY AS NORTHWESTERLY FLOW ALOFT SETS
UP. THE SURFACE HIGH IS FORECAST TO SETTLE INTO OKLAHOMA AND TEXAS
DURING THE DAY. LOWERING PRESSURES IN THE EASTERN SLOPES OF THE
ROCKIES WILL HELP BRING SOUTHERLY WINDS BACK TO THE AREA.

DAYS 3-7...

EXTENDED PERIOD BEGINS 00Z SUNDAY. AN UPPER LEVEL ZONAL FLOW IS
EXPECTED SATURDAY EVENING THROUGH MONDAY WHICH WILL RESULT IN A DRY
FORECAST FOR SOUTHWEST KANSAS. TEMPERATURES WILL BE FAIRLY SEASONAL
WITH DURING THE WEEKEND UNDER THIS FLOW REGIME. AN UPPER LEVEL
SHORTWAVE IS EXPECTED TO MOVE ACROSS THE PLAINS TUESDAY WHICH WILL
BRING A SURFACE COLD FRONT WITH IT AND A CHANCE FOR SHOWERS. THERE
ARE TIMING DIFFERENCES BETWEEN THE 14.12Z GFS AND THE 14.12Z ECMWF
WITH THE GFS BEING FASTER THAN THE EC. DON'T HAVE HAVE GREATEST
CONFIDENCE ON THE TIMING ALTHOUGH I WOULD EXPECT THE GFS TO
EVENTUALLY SLOW DOWN TOWARDS THE TIMING OF THE ECMWF. ADJUSTED POPS
JUST A BIT TO MATCH BETTER WITH OUR NEIGHBORS DESPITE THIS
UNCERTAINTY. IF THE ECMWF IS RIGHT THEN THE WARM SECTOR WILL BE EAST
OF THE AREA WITH COOLER NORTHERLY FLOW BEHIND THE SYSTEM FILTERING
ACROSS OUR AREA. MADE MINOR ADJUSTMENTS TO THE REST OF THE FORECAST
DUE TO INCREASING UNCERTAINTY IN THE EXTENDED PERIOD. BOTH MODELS
AGREE ON ANOTHER SYSTEM THURSDAY BUT NOT A WHOLE LOT OF MOISTURE AND
WEAKER DYNAMICS IS ADVERTISED BY BOTH MODELS. -SUGDEN

&&

.AVIATION...

BUSY TAF FORECAST WITH A REDUCED CIGS IN RESPONSE TO LOW CLOUDS FROM
LARGE UPPER LEVEL LOW. LOW CLOUDS EXPECTED TO STICK AROUND AS COLD
AND MOIST AIR FILTERS IN ACROSS THE CWFA. CIGS WILL START OUT AS
MVFR THIS AFTERNOON AND THEN BE MVFR TO IFR THROUGHOUT THE REST OF
THE TAF PERIOD. SECOND CONCERN IS VERY STRONG WINDS THAT WILL
DEVELOP AFTER 00Z TONIGHT TOWARDS MIDNIGHT. VERY STRONG BOUNDARY
LAYER WINDS AROUND 70 KNOTS WILL MIX DOWN AND CREATE SUSTAINED WINDS
OF 40-45 KNOTS WITH GUSTS TO 50-55 KNOTS THROUGHOUT TOMORROW
MORNING. THESE WINDS WILL WEAKEN BY TOMORROW EVENING AS THIS SYSTEM
EJECTS TO THE NORTHEAST AND THE ZONE OF MAX BL WINDS MOVE OFF TO THE
EAST. -SUGDEN

&&

.FIRE WEATHER...

WILL CONTINUE THE FIRE WEATHER WATCH FOR THE FAR SOUTHWEST
COUNTIES OF THE CWA FOR FRIDAY AFTERNOON. THERE WILL BE PLENTY OF
WIND BUT MODEL SOUNDING PROFILES SHOW THAT RELATIVE HUMIDITY
LEVELS WILL BE MARGINAL. WILL LET THE NEXT SHIFT TAKE ANOTHER LOOK
AT IT AND MAKE THE DETERMINATION FOR WARNING OR NOT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  54  28  70 /  60  30   0   0
GCK  33  55  26  72 /  70  20   0   0
EHA  35  61  27  74 /  20   0   0   0
LBL  36  60  27  75 /  20  10   0   0
HYS  35  45  25  67 /  80  60   0   0
P28  38  57  33  73 /  40  40   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT /6 PM
MDT/ FRIDAY FOR KSZ030-031-043>046-061>066-074>081-084>090.

FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR KSZ061-074-075-084>086.

&&

FN02/36/36
Hazardous weather outlook, Apr 14, 11:48 AM CST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1248 PM CDT THU APR 14 2011

KSZ030-031-043>046-061>066-074>081-084>090-151800-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1248 PM CDT THU APR 14 2011 /1148 AM MDT THU APR 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS
MUCH OF CENTRAL AND SOUTHWEST KANSAS THIS AFTERNOON. THROUGH ABOUT
4 PM IN THE AREA FROM HAYS THROUGH LARNED AND ST JOHN THERE COULD BE
A FEW SEVERE THUNDERSTORMS DEVELOPING. THE MAIN THREATS FROM THESE
STORMS WILL BE LARGE HAIL AND SEVERE WIND GUSTS. A FEW TORNADOES
WILL ALSO BE POSSIBLE.

A HIGH WIND WARNING IS NOW IN EFFECT AFTER MIDNIGHT TONIGHT AS
STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH WIND WARNING WILL CONTINUE IN EFFECT THROUGH THE DAY
FRIDAY. NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE
EXPECTED. THE STRONG WINDS WILL LIKELY CAUSE SOME BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED IN THE AREA AROUND HAYS LARNED AND ST JOHN
THROUGH THE AFTERNOON HOURS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 high wind. Local standard time, as filed.

High Wind, Finney

When
April 15, 2:38 AM CST
Where
Finney forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Seward

When
April 15, 2:55 AM CST
Where
Seward forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Ford

When
April 15, 3:18 AM CST
Where
Ford forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Finney

When
April 15, 3:27 AM CST
Where
Finney forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

This measurement was made at the Bernadine Sitts Intermediate School.

High Wind, Ford

When
April 15, 5:18 AM CST
Where
Ford forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
NWS Employee
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

This wind gust was observed on a home weather station 1 mile NNE of Dodge City.

High Wind, Stevens

When
April 15, 5:20 AM CST
Where
Stevens forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

This wind was observed at the airport in Hugoton.

High Wind, Scott

When
April 15, 6:00 AM CST
Where
Scott forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

This wind was observed at the airport in Scott City.

High Wind, Scott

When
April 15, 7:49 AM CST
Where
Scott forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

This wind was observed at the middle school in Scott City.

High Wind, Hamilton

When
April 15, 8:02 AM CST
Where
Hamilton forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

This wind was observed at the Junior/Senior High School in Syracuse.

High Wind, Finney

When
April 15, 8:17 AM CST
Where
Finney forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

This wind was observed at the airport east of Garden City.

High Wind, Morton

When
April 15, 8:39 AM CST
Where
Morton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

This wind was observed at the Elkhart middle school.

High Wind, Seward

When
April 15, 8:55 AM CST
Where
Seward forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

This wind was observed at the airport in Liberal.

High Wind, Ford

When
April 15, 8:56 AM CST
Where
Ford forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

This wind was observed at the airport in Dodge City.

High Wind, Grant

When
April 15, 9:29 AM CST
Where
Grant forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

This wind was observed at the Hickok Elementary School in Ulysses.

High Wind, Comanche

When
April 15, 9:32 AM CST
Where
Comanche forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

A tree was uprooted and fell on a house in Protection. There were no injuries thankfully.

High Wind, Ness

When
April 15, 10:10 AM CST
Where
Ness forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

The wind gust was observed at the Elementary school in Ness City.

High Wind, Ford

When
April 15, 10:11 AM CST
Where
Ford forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

The high winds blew a truck off of highway 50/56 1 mile east of Wright.

High Wind, Kearny

When
April 15, 10:13 AM CST
Where
Kearny forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

The wind gust was observed at the middle school in Deerfield.

High Wind, Ford

When
April 15, 10:30 AM CST
Where
Ford forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Major roof damage was done to the civic center in Dodge City.

High Wind, Comanche

When
April 15, 10:30 AM CST
Where
Comanche forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
County Official
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

A 40 foot tall radio tower was blown down in the high wind.

High Wind, Lane

When
April 15, 10:41 AM CST
Where
Lane forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

The wind gust was observed at the High school in Healy.

High Wind, Morton

When
April 15, 10:48 AM CST
Where
Morton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

The wind gust was observed at the AMOS site near Elkhart.

High Wind, Ford

When
April 15, 10:50 AM CST
Where
Ford forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

The wind gust was observed at Linn Elementary school in Dodge City.

High Wind, Ford

When
April 15, 10:54 AM CST
Where
Ford forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
NWS Employee
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

The wind gust was observed by a home weather station 1 mile NNE of Dodge City.

High Wind, Edwards

When
April 15, 11:00 AM CST
Where
Edwards forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

A large section of roof was peeled off a former car dealership in Kinsley. It landed onto adjacent streets causing additional damage to vehicles.

High Wind, Finney

When
April 15, 11:09 AM CST
Where
Finney forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

The wind gust was observed at the Middle school in Holcomb.

High Wind, Gray

When
April 15, 11:26 AM CST
Where
Gray forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

The wind gust was observed at the high school in Ingalls.

High Wind, Finney

When
April 15, 11:50 AM CST
Where
Finney forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

The wind gust was observed at the Garden City airport east of town.

High Wind, Seward

When
April 15, 12:15 PM CST
Where
Seward forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

The wind gust was observed at the Liberal airport.

High Wind, Barber

When
April 15, 12:33 PM CST
Where
Barber forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

The wind gust was observed at the Medicine Lodge airport.

High Wind, Ford

When
April 15, 2:37 PM CST
Where
Ford forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
NWS Employee
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

The wind gust was observed on an Davis weather station, 30 feet off the ground.

High Wind, Kiowa

When
April 15, 4:05 PM CST
Where
Kiowa forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

A roof was blown off a maintenance building on Main street in Mullinville.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305800, 305801, 305802, 305803, 305807, 305809, 305810, 305811, 305813, 305814, 305815, 305817, 305818, 305821, 305822, 305824, 305825, 305826, 305828, 305829, 305830, 305831, 305832, 305833, 305835, 305837, 305838, 305839, 305840, 305842, 305843, 305844.